Medical questions & health advice by board certified doctors
"Will I gain weight if I start taking birth control pills?"
Why do so manyw omen gain weight once they're on the pill?
Weight gain is one of the listed side effects of most hormonal birth control method including the pill. However, the magnitude of this weight gain for most birth control methods is insignificant and much less than than most women think. This discrepancy between the reputation of the pill as a cause of weight gain, and the actual truth is because of a few reasons. 1. Many women gain weight for other reasons and attribute it to the pill 2. The women that do gain weight because of the pill are what people pay attention to. 3. The newer formulations of the pill cause much less weight gain than the older ones. Studies on this issue have found that on average, women only gain about 2 to 3 lbs on average on the pill compared to women not on the pill. Thus, the weight gain on this method is not significant enough to warrant stopping this form of contraception. The exception to this rule is the Depo shot which can cause more weight gain than 2-3 lbs. I suggest that you schedule an appointment with your OBYGN. The two of you can discuss your goals and values and come to a conclusion as to what form of birth control is the most appropriate for you. Good luck.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.